Spice Overdose, Withdrawal, and Side Effects
According to the National Institute on Drug Abuse (NIDA), these products are often sprayed on dried material or come in liquid form, and they are typically smoked or baked into edibles. The majority of users of these substances are adolescents or young adults. These products represent potentially dangerous products because their manufacturers are not supervised in any manner; the actual components that are in packages labeled as Spice or other names, like K2, may or may not be consistent; and many of these substances are known to be toxic. These substances can greatly vary in their composition from package to package. Use of these substances peaked in 2013 and has fallen since, but their use is still problematic.
Manufacturers attempt to slightly alter the chemical composition of the substances once a particular chemical formula has been banned. The United States Drug Enforcement Administration (DEA) currently lists numerous different synthetic cannabinoids as Schedule I controlled substances, and many states have attempted to ban general forms of these substances. Substances I substances can only be legally obtained with special permissions from the government, and they are often only used for research purposes.
Side Effects of Spice
The marketing ploy used for synthetic cannabinoids is to present them as being approximate reproductions of cannabis products. In reality, since there are so many different substances and they are synthetic in nature, they at best mimic euphoric feelings associated with a number of drugs. The DEA, NIDA, and the Substance Abuse and Mental Health Services Administration (SAMHSA) report that the initial effects may include:
- Perceptual alterations
- Relaxation, mild sedation, and mild stimulation
- A mild sense of euphoria
- Psychotic-like experiences, including hallucinations and delusions
The perceptual alterations that often occur while under the influence of these drugs are more like the perceptual alterations that occur with dissociative hallucinogenic drugs, such as ketamine. They may include feeling as if time is passing very slowly, feeling as if one is leaving one’s body, feeling as if things are not real, etc. Other potential side effects of using synthetic cannabinoids like Spice include:
- Cardiovascular effects that most often include elevations in blood pressure and heartbeat
- Nausea, vomiting, and physical malaise
- Mental status alterations that often include aggressive or violent behaviors
- Delirium which consists of becoming severely disoriented, becoming hyperactive or hypoactive, and experiencing hallucinations and/or delusions
- Neurological effects that can include seizures
- Becoming suicidal
- The rapid development of tolerance
- The potential development of a withdrawal syndrome in chronic users
- The potential to develop a formal substance use disorder
Because there is quite a bit of variability in the different chemicals that are marketed as Spice, the potential effects that may occur in any single case can be quite variable. In addition, synthetic cannabinoid use over a lengthy period of time results in the development of a more severe syndrome of physical dependence than associated with actual cannabis products.
Physical Dependence and Withdrawal
A review article published in the International Journal of Psychopharmacology included information regarding the syndrome of physical dependence that can occur in individuals who use synthetic cannabinoids. The article discussed a number of case studies of individuals who had chronically abused synthetic cannabinoids and found that a small percentage of the sample demonstrated physical dependence on them (about 9 percent of the sample). Again, it should be understood that because there is quite a bit of variability in the actual chemicals that can be marketed as Spice or others synthetic cannabinoids, individual cases may vary significantly in their presentation.
The major symptoms of withdrawal outlined in the article were:
- Gastrointestinal symptoms that included nausea, vomiting, and diarrhea
- Issues with muscle cramps, muscle aches, and other pains
- Minor autonomic nervous system symptoms, such as irregular heartbeat, sweating, jitteriness, etc.
- Psychological symptoms that included anxiety, depression, irritability, difficulties with concentration, and extreme cravings
The article outlined a general withdrawal timeline based on the case studies that may also be quite variable:
- The onset of withdrawal symptoms occurred within 24 hours of discontinuation in most cases. They most often included psychological symptoms, issues with nausea, and cravings.
- The symptoms most often peaked within 2-3 days after their onset and then diminished in their intensity.
- The duration of the withdrawal syndrome was about seven days in most cases. However, some of the issues with mood swings and cravings lasted for four weeks or longer in some cases.
- Some rare instances of individuals developing hallucinations or severe depression were noted. While it does not appear that the withdrawal syndrome from synthetic cannabinoids is potentially physically dangerous in most cases, individuals who suffer from mood swings and other withdrawal symptoms are at risk for engaging in behaviors that are potentially harmful due to poor judgment or becoming involved in accidents. This is particularly problematic for individuals who are having severe cravings and who may overdose on synthetic cannabinoids or other drugs. Overdoses of any drug can be potentially serious.
It should also be noted that individuals who use synthetic cannabinoids are also prone to using other drugs, including alcohol, prescription medications, and other illicit drugs. Individuals who chronically abuse multiple drugs can develop idiosyncratic reactions, side effects, and withdrawal syndromes.
There is no formal treatment protocol for withdrawal from synthetic cannabinoids, and typically, treatment is based on the symptoms presented by the individual. IV fluids and benzodiazepines may be useful for the management of anxiety and any potential seizures that may result as well as the management of other specific symptoms. Individuals who become psychotic may be administered antipsychotic medications. Issues with headache, nausea, vomiting, etc., can be treated with medications to address those symptoms.
The Centers for Disease Control and Prevention (CDC) has compiled a number of cases of overdose involving synthetic cannabinoids, including Spice, indicating that most individuals who overdosed on these drugs were young adult males who had smoked the drug intentionally. Individuals who had used synthetic cannabinoids with other drugs were most likely to use alcohol, marijuana, or benzodiazepines.
In addition, there been a number of news reports regarding large numbers of individuals who had been victims of “synthetic cannabinoid poisoning” as a result of using these drugs. For example, one article in the Los Angeles Times documented the effects of the use of synthetic cannabinoids on low-income individuals, and one article in the New York Daily News reported poisoning and overdose effects on a group of individuals using synthetic cannabinoids. Incidents like these are reminders of the potential dangers of using drugs that are manufactured in environments where there is no supervision or no formal standards applied.
Because of the variability in the chemicals that are actually in packages of Spice or K2, the specific types of symptoms that are observed in an overdose will also be variable. Based on data from the CDC, it appears that some symptoms were commonly associated with an overdose on synthetic cannabinoids.
- The least frequent symptoms reported in overdose cases are common gastrointestinal symptoms, such as nausea and vomiting occurring in isolation. It was far more common to experience these symptoms with other symptoms (see below).
- Significantly slowed breathing rates appear to occur in about 5-6 percent of overdose cases.
- A syndrome known as toxidrome syndrome, which results when there are dangerously high levels of toxins in the system, occurred in about 15 percent of overdose cases. The symptoms can include nausea and vomiting as well as lethargy, fever, chills, etc.
- Overdose on synthetic cannabinoids may present with irregular or decreased heartbeat; approximately 20 percent of the cases reviewed had heart rhythm abnormalities.
- The most common symptoms associated with overdose on synthetic cannabinoids were issues with cognition and emotional functioning, such as presenting with severe anxiety, including panic attacks; psychotic symptoms, such as hallucinations and delusions; neurological symptoms, such as seizures; and unconsciousness or coma. About two-thirds of the cases demonstrated at least one of these symptoms.
Small numbers of individuals may suffer kidney damage, increased white blood cell count, and rhabdomyolysis (muscle tissue breakdown and the release of proteins in the bloodstream) as a result of overdosing on synthetic cannabinoids like Spice. Chronic use of synthetic cannabinoids may also result in significant damage to the brain in areas associated with movement, planning, and coordinating movements with intentions.
Synthetic cannabinoids like Spice and K2 are often marketed as safe alternatives to cannabis products; however, they represent very dangerous substances that can have varying effects. Because there is no consistency in the chemicals that occur in packages labeled as K2 or Spice, the actual effects one achieves as a result of use may be quite different.
Research has indicated that chronic use of these substances can result in a number of long-term effects as well as the development of physical dependence and a substance use disorder. Use of these substances should be avoided at all costs.